The risk of developing uterine sarcoma after tamoxifen use - OAWHealth

The risk of developing uterine sarcoma after tamoxifen use

The risk of developing uterine sarcoma after tamox...

The Risk of Developing Uterine Sarcoma After Tamoxifen Use

 

 

 

 International Journal of Gynecological Cancer

Volume 18 Issue 2 Page 352-356, March/April 2008

To cite this article: O. LAVIE, O. BARNETT-GRINESS, S.A. NAROD, G. RENNERT (2008) The risk of developing uterine sarcoma after tamoxifen use International Journal of Gynecological Cancer 18 (2) , 352–356 doi:10.1111/j.1525-1438.2007.01025.x

Abstract

The risk of developing uterine sarcoma after tamoxifen use

O. LAVIE**Department of Obstetrics & Gynecology, Division of Gynecology & Oncology, Carmel Medical Center, Haifa, IsraelOfer Lavie, MD, Division of Gynecology & Oncology, Carmel Medical Center, 7 Michal Street, Haifa 34362, Israel. Email: olavie@zahav.net.il,

O. BARNETT-GRINESS††Department of Community Medicine and Epidemiology, CHS National Cancer Control Center, Carmel Medical Center and B. Rappaport Faculty of Medicine, Technion, Haifa, Israel,

S.A. NAROD‡‡Centre for Research on Women’s Health and Sunnybrook and Women’s College Health Sciences Centre, University of Toronto, Toronto, Ontario, Canada &

G. RENNERT††Department of Community Medicine and Epidemiology, CHS National Cancer Control Center, Carmel Medical Center and B. Rappaport Faculty of Medicine, Technion, Haifa, Israel

*Department of Obstetrics & Gynecology, Division of Gynecology & Oncology, Carmel Medical Center, Haifa, Israel; †Department of Community Medicine and Epidemiology, CHS National Cancer Control Center, Carmel Medical Center and B. Rappaport Faculty of Medicine, Technion, Haifa, Israel; and ‡Centre for Research on Women’s Health and Sunnybrook and Women’s College Health Sciences Centre, University of Toronto, Toronto, Ontario, Canada

Ofer Lavie, MD, Division of Gynecology & Oncology, Carmel Medical Center, 7 Michal Street, Haifa 34362, Israel. Email: olavie@zahav.net.il

Presented as oral presentation at the Annual Meeting on Women’s Cancer–Miami Beach–2005.

Lavie O, Barnett-Griness O, Narod SA, Rennert G. The risk of developing uterine sarcoma after tamoxifen use. Int J Gynecol Cancer 2008;18:352–356.

Abstract

The treatment of breast cancer with tamoxifen results in an increased risk of uterine cancer. The objective of this study was to evaluate the association between tamoxifen use and the risk of developing uterine sarcomas and endometrial carcinomas in a historical cohort of women diagnosed with breast cancer in 1987–1988. The medical records of all women diagnosed in Israel with breast cancer in the years 1987–1988 were sought. Clinical data, including use of hormone therapy, were extracted from oncology records. In 2004, patient identifiers were linked to the Israel Cancer Registry database to identify all uterine cancers that occurred within 15 years of the diagnosis of breast cancer. The records for 1507 breast cancer cases (84%) were retrieved. Among these cases, 32 uterine malignancies were identified; 11 occurred prior to the diagnosis of breast cancer and 21 occurred during the follow-up period. Eight hundred seventy-five women in the cohort had used tamoxifen (59%). There were 17 uterine cancers observed among the 875 exposed to tamoxifen (1.9%), compared to 4 uterine cancers among the 621 women (0.6%) who did not use tamoxifen (odds ratio = 3.1; 95% CI: 1.0–9.1; P = 0.04). There were four uterine sarcomas among the tamoxifen users, but none among nonusers (P = 0.15). Five of the 875 tamoxifen users (0.6%) died of uterine cancer, compared to no deaths among nonusers (P = 0.08). We conclude that in this national breast cancer cohort, tamoxifen use was associated with elevated risks of uterine cancer incidence and mortality. Uterine sarcomas appear to be overrepresented among women who use tamoxifen.

Join Thousands of People & Receive - Advanced Health & Wellness Monthly Newsletter
x
Join Our Wellness Newsletter!